Hail, Douglas
- When
- August 23, 3:25 PM MST
- Where
- Douglas County, 2.14 mi W of Franktown
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.380, -104.790
Severe thunderstorms produced large hail, up to half dollar size, across Douglas, Elbert and Lincoln Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to half dollar size, across Douglas, Elbert and Lincoln Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 23, 1:47 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 247 PM MDT THU AUG 23 2007 .SHORT TERM...A BROAD UPPER LEVEL TROUGH OVER THE WESTERN U.S. IS CURRENTLY CENTERED OVER UTAH. A SHORT WAVE AHEAD OF IT IS LOCATED OVER THE NORTHERN UTAH/COLORADO BORDER. THIS WAVE IS TRIGGERING SHOWERS AND THUNDERSTORMS OVER NORTHERN COLORADO AND SOUTHERN WYOMING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE OVER NORTHEAST COLORADO AS THIS WAVE APPROACHES. A MOIST EASTERLY UPSLOPE FLOW WILL HELP PROVIDE MOISTURE FOR THIS SYSTEM. LOW CLOUDS HAVE KEPT THE FORECAST AREA COOL WITH TEMPERATURES STRUGGLING TO CLIMB ABOVE 70 DEGREES. SKIES ARE CLEARING SOME OVER LINCOLN AND ELBERT COUNTIES...SO SOME ADDITIONAL HEATING IS LIKELY TO OCCUR. THE SEVERE THREAT WILL MAINLY BE LIMITED TO THE SOUTHEAST ZONES WHERE THE STRONGER HEATING/GREATER INSTABILITY WILL BE. NORTHWEST FLOW ALOFT BEHIND THE UPPER LEVEL TROUGH WILL BE OVER THE AREA FRIDAY. THIS WILL RESULT IN WARMER AND DRIER CONDITIONS. WILL KEEP ISOLATED THUNDERSTORMS IN THE FORECAST FOR FRIDAY AFTERNOON DUE TO SOME INSTABILITY IN THE AFTERNOON. .LONG TERM...STRONG RIDGING THIS WEEKEND WITH SWLY FLOW ALOFT DRIVES TEMPERATURES WELL ABOVE AVERAGE ACROSS OUR COUNTY WARNING AREA. MODELS ALSO SHOW DRYING AT ALL LEVELS WITH SFC DEWPOINTS DIPPING INTO THE 30S ON THE PLAINS POSSIBLY AS EARLY AS SATURDAY AFTERNOON AND ALMOST CERTAINLY ON SUNDAY WITH MODERATE SUBSIDENCE AT MID-LEVELS AND DOWNSLOPE FLOW OFF THE FRONT RANGE. NORMAL MAX TEMPERATURES ON THE PLAINS IN THE LOWER/MID 80S THIS TIME OF THE YEAR. BUT WITH INCREASED SUNSHINE AND 700 MB TEMPERATURES UP AROUND 17C SHOULD SEE AFTERNOON READINGS UP AROUND 90F ON SATURDAY AND LOWER/MID 90S BY SUNDAY. HIGH COUNTRY SHOULD SEE ALSO UNDERGO A SEVERAL DEG WARMING OVER THE WEEKEND WITH CENTRAL MOUNTAIN VALLEY LOCALS IN THE LOWER 80S BY SUNDAY. BY THE START OF NEXT WEEK SHOULD SEE A FAIRLY DRAMATIC SHIFT TO MORE SEASONAL WEATHER CONDITIONS. THE UPPER RIDGE CENTERED OVER THE SRN ROCKY MTN REGION PROGGED TO SHIFT EAST OVER THE GREAT PLAINS AS A DEEP MID-UPR LEVEL TROUGH MAKES ITS WAY ACROSS THE PACIFIC NORTHWEST. THE RESULTANT COOLING ALOFT AND AN INFLUX OF MID-UPR LEVEL MOISTURE UP FROM THE DESERT SOUTHWEST AND NRN MEXICO SHOULD SEND TEMPERATURES DOWN AND PRECIPITATION CHANCES UP AT LEAST SLIGHTLY THROUGH THURSDAY. MODELS SHOW A RESPECTABLE MID-LEVEL IMPULSE EJECTING FM THE BASE OF THE WESTERN TROUGH ON SUNDAY AND PASSING OVER WY AND NRN CO ON MONDAY. WIND AND TEMP FIELDS ALSO SHOW A WEAK COLD FRONT ACCOMPANYING THIS DISTURBANCE. BASED ON THE LATEST GFS RUN...SHOULD SEE AN INCREASE IN CLOUD COVER SUNDAY NIGHT AND MOSTLY CLOUDY TO OVERCAST SKIES ON MONDAY WITH MODEST QG ASCENT OVER THE AREA WITH PASSAGE OF THE SHORTWAVE AROUND MIDDAY. HAVE RAISED POPS EVERYWHERE BY AT LEAST 10 PCT WITH SCATTERED COVERAGE IN THE HIGH COUNTRY. LATER SHIFTS MAY EVEN RAISE THEM MORE SHOULD TREND IN THE MODELS CONTINUE. BY LATE ON TUESDAY...COULD SEE PASSAGE OF ANOTHER EVEN STRONGER FRONTAL SYSTEM WHICH MAY SEND TEMPERATURES EVEN LOWER DURING LATTER HALF OF THE WEEK. FOR NOW WILL MAKE MINIMAL ADJUSTMENTS TO TEMPERATURE AND PRECIPITATION PROBABILITY GRIDS BEYOND WEDNESDAY. && .AVIATION...MOIST EASTERLY UPSLOPE WINDS WILL CONTINUE TO BRING LOW CLOUDS TO NORTHEAST COLORADO THROUGH FRIDAY MORNING. CEILINGS WILL REMAIN IN THE 2500 TO 5000 RANGE THROUGH THE EVENING. AFTER MIDNIGHT...CEILINGS WILL LIKELY DROP INTO THE 1000 TO 2500 FEET RANGE AND ISOLATED LOCATIONS CAN SEE CEILINGS BELOW 1000 FEET. PATCHY FOG WILL ALSO BE POSSIBLE AFTER MIDNIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED BETWEEN 21Z AND 06Z ACROSS NORTHEAST COLORADO. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && MEIER/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 309 PM MDT THU AUG 23 2007 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 309 PM MDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT FOR TODAY AND TONIGHT...AN UPPER LEVEL SYSTEM COMBINED WITH A MOIST UPSLOPE FLOW AT THE SURFACE HAS BEGUN TO TRIGGER SHOWERS AND A FEW THUNDERSTORMS OVER THE FOOTHILLS AND URBAN CORRIDOR. STORMS WILL BE MOST NUMEROUS ACROSS ALONG THE WYOMING BORDER...BUT COOLER TEMPERATURES TODAY WILL LIMIT THE AMOUNT OF SEVERE WEATHER. THE BEST CHANCE OF SEVERE STORMS WILL BE OVER THE PALMER DIVIDE INCLUDING ELBERT AND LINCOLN COUNTIES LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOOK FOR THE CHANCE OF THUNDERSTORMS TO DECREASE FRIDAY AND SATURDAY AS THE ATMOSPHERE BEGINS TO SLOWLY WARM AND DRY UNDER A RIDGE OF HIGH PRESSURE. BY SUNDAY...EXCEPT FOR A FEW LATE DAY STORMS OVER THE MOUNTAINS...DRY CONDITIONS WILL PREVAIL. HOWEVER BY EARLY NEXT WEEK THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA EACH AFTERNOON AND EVENING WITH THE PASSAGE OF A SERIES OF WEAK UPPER LEVEL WEATHER DISTURBANCE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR THE PALMER DIVIDE AREA. RTG/BAKER
The Denver radar (KFTG), 50 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47397, 47398, 47399, 47400, 47401.